Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 84, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2009, 2:36 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 2:36 PM CDT (19:36 UTC)
- Expired
- May 1, 2009, 3:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Lawrence County, TN, Wayne County, TN
The radar
The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 011936 SVROHX TNC099-181-012000- /O.NEW.KOHX.SV.W.0084.090501T1936Z-090501T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 236 PM CDT FRI MAY 1 2009 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN MIDDLE TENNESSEE... EAST CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE... * UNTIL 300 PM CDT * AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF COLLINWOOD TO COLLINWOOD...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF WAYNESBORO TO 12 MILES SOUTH OF WAYNESBORO...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL WESTERN LAWRENCE COUNTY AT 250 PM CDT RURAL EASTERN WAYNE COUNTY AT 250 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3535 8725 3506 8748 3510 8785 3537 8766 TIME...MOT...LOC 1936Z 271DEG 17KT 3534 8763 3514 8774 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:18 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 1, 12:18 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1218 PM CDT FRI MAY 1 2009 .MESO UPDATE... ISO SVR STORMS POSSIBLE SOUTHWEST CORNER OF MID TN THIS AFTERNOON FOR LARGE HAIL AND DAMAGING WINDS. && .HYDROLOGY... REPEATING STORMS AHEAD OF COLD FRONT CONTINUE TO STREAM ESE INTO NORTH MID TN...WITH PERIODS OF MODERATE TO HEAVY RAINFALL. 1-HR FFG REMAIN AROUND TWO INCHES. HYDRO PROBLEMS SHOULD BE ISOLATED WITH MAINLY WATER COVERING THE ROAD TYPE PROBLEM THIS AFTERNOON. STALLED FRONTAL BOUNDARY IN MID TN THIS WEEKEND. HEAVIEST RAINFALL POTENTIAL APPEARS TO BE SAT NIGHT-SUN NIGHT WITH ORGANIZED SFC LOW. EXCESSIVE RAINFALL LIKELY. WL ISSUE ESF ATTM. && .PREV DISCUSSION... /ISSUED 1056 AM CDT FRI MAY 1 2009/ UPDATE... COLD FRONT WAS POSITIONED ACR THE OH VLY-S PLAINS THIS MORNING... JUST NORTH OF A LIT-PAH-SDF LINE. BOUNDARY IS ON THE MOVE SOUTHEAST WITH STORMS REGENERATING AHEAD OF IT. PERIODS OF SHOWERS AND THUNDERSTORMS NORTHWEST MID TN TODAY. HIGHER DESTAB SW MID TN. STRONGER STORMS EXPECTED TO FORM THERE THIS AFTERNOON...GENERALLY SOUTH OF I-40 CORRIDOR. RAIN COOLED AIR NORTH AND LOWER HIGH TEMPS A TAD. PREV DISCUSSION... /ISSUED 210 AM CDT FRI MAY 1 2009/ DISCUSSION...A LINE OF CONVECTION CURRENTLY MOVING ACROSS MIDDLE TENNESSEE, WITH SIGNIFICANT LIGHTNING, HEAVY RAINFALL, AND EVEN SOME HAIL. SURFACE MAP AT 06Z SHOWS THE FRONTAL BOUNDARY STILL NORTH OF THE OHIO VALLEY WITH HIGH PRESSURE ANCHORED OFF THE EAST COAST, REMINISCENT OF A SUMMERTIME PATTERN. GFS MODEL SOUNDING FOR BNA AT 18Z TODAY GIVES A LIFTED INDEX OF -2.8, K-INDEX OF 35, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 1200 J/KG. ATMOSPHERIC MODELS SHOW THE SURFACE FRONT STALLING OUT JUST TO OUR NORTH WITHIN THE NEXT 48 HOURS, ENABLING CONTINUED WARM TEMPERATURES, HIGH DEW POINTS, AND ACTIVE WEATHER. A LOW CENTER DEVELOPING OVER THE ARK-LA-TEX BY 00Z MONDAY WILL DRIFT NORTHEASTWARD AND DRAG A COLD FRONT ACROSS THE MID STATE BY 00Z TUESDAY. LOOK FOR A WEAK 500 MB TROUGH TO COME THROUGH WITH THE COLD FRONT, ALTHOUGH THE SURFACE AND UPPER RIDGE WILL QUICKLY REESTABLISH THEMSELVES, KEEPING MIDDLE TENNESSEE UNDER THE INFLUENCE OF A MARITIME TROPICAL AIR MASS FOR MOST OF NEXT WEEK. A SUBSEQUENT COLD FRONT WILL BRING MORE CONVECTION TO THE MID STATE WEDNESDAY NIGHT AND THURSDAY AS OUR BUSY WEATHER WEEK CONTINUES. MODEL QPFS SHOW HEAVY PRECIPITATION AMOUNTS STRETCHED ACROSS THE NEXT SEVERAL DAYS. ALSO, THE SPC HAS JUST UPDATED ITS DAY 1 AND DAY 2 CONVECTIVE OUTLOOKS, WITH ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER FOR AT LEAST THE NEXT 48 HOURS. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, May 1, 6:22 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 622 AM CDT FRI MAY 1 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-021130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 622 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS. MOST LIKELY PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THROUGH THE WEEKEND DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS. JLM
In the hours before
Local storm report, May 1, 2:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 9 SSW FRANKLIN 35.81N 86.90W
05/01/2009 M3.44 INCH WILLIAMSON TN CO-OP OBSERVER
OBSERVER AT THOMPSON STATION REPORTED 3.44 INCHES OF RAIN
HAD FALLEN FROM MIDNIGHT TO 2 PM CDT TODAY...AND 2.0
INCHES BETWEEN 1 AND 2 PM CDT TODAY.
&&
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:24 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Williamson | 36 min |
| May 1, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury | 27 min |
| May 1, 1:22 PM CDT | Areal Flood Advisory | OHX | Benton, Hickman, Humphreys, Perry | 3 hr |
| May 1, 1:27 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 33 min |
| May 1, 1:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 23 min |
| May 1, 2:10 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 35 min |
| May 1, 2:20 PM CDT | Tornado Warning | OHX | Lawrence, Lewis, Maury, Wayne | 25 min |
| May 1, 2:41 PM CDT | Tornado Warning | OHX | Giles, Lawrence, Lewis, Maury | 34 min |
| May 1, 3:02 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 28 min |
| May 1, 3:11 PM CDT | Tornado Warning | OHX | Giles, Marshall | 34 min |
| May 1, 3:12 PM CDT | Areal Flood Advisory | OHX | Hickman, Lewis, Maury | 3 hr |
| May 1, 3:18 PM CDT | Areal Flood Advisory | OHX | Lewis, Perry, Wayne | 3 hr |
| May 1, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| May 1, 3:27 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 33 min |
| May 1, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 1, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 36 min |
| May 1, 4:01 PM CDT | Areal Flood Advisory | OHX | Davidson, Wilson | 3 hr |
| May 1, 4:09 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 3 hr |
| May 1, 4:14 PM CDT | Areal Flood Advisory | OHX | Bedford, Marshall, Maury | 3 hr |
| May 1, 4:27 PM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 8 hr |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Dickson, Houston, Humphreys | 33 min |
| May 1, 5:03 PM CDT | Flash Flood Warning | OHX | Benton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more | 5 hr |
| May 1, 5:27 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more | 5 hr |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Perry, Wayne | 31 min |
| May 1, 5:47 PM CDT | River Flood Warning | OHX | Bedford | 3 days |
| May 1, 6:21 PM CDT | Flash Flood Warning | OHX | Cannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.